Alert archive / New York / Small Craft Advisories in 2014

Small Craft Advisory 17, NWS Buffalo, NY

February 14, 2014

NWS Buffalo, NY issued this small craft advisory at Feb 14, 2014, 3:47 PM EST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 14, 2014, 3:47 PM EST (20:47 UTC)
Expired
Feb 14, 2014, 9:27 PM EST
In force
6 hr
Issued by
NWS Buffalo, NY

The text

As transmitted, in the capitals the NWS used until 2016.

626 
WHUS71 KBUF 142047
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
347 PM EST FRI FEB 14 2014

LOZ043-044-150500-
/O.NEW.KBUF.SC.Y.0017.140214T2047Z-140215T0500Z/
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
347 PM EST FRI FEB 14 2014

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT EST TONIGHT. 

* WINDS...WEST 15 TO 20 KNOTS.

* WAVES...3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE
HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS... ESPECIALLY THOSE OPERATING SMALLER VESSELS... SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

JJR
1 follow-up statement
201 
WHUS71 KBUF 150227
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
927 PM EST FRI FEB 14 2014


LOZ043-044-150330-
/O.CAN.KBUF.SC.Y.0017.000000T0000Z-140215T0500Z/
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
927 PM EST FRI FEB 14 2014

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

WINDS AND WAVES HAVE DIMINISHED BELOW SMALL CRAFT ADVISORY CRITERIA.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Feb 14, 12:47 PM EST, 3 hours earlier.

Area forecast discussion, Feb 14, 12:47 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1247 PM EST FRI FEB 14 2014

.SYNOPSIS...
THE WINTER STORM WILL EXIT EAST OF MAINE THIS AFTERNOON...WITH
SOME LINGERING LIGHT SNOW SHOWERS AFTERNOON. IN THE WAKE OF THIS
STORM...ANOTHER ROUND OF SCATTERED SNOW SHOWERS WILL SHIFT OVER
WESTERN NEW YORK INTO SATURDAY AS A SECOND BUT WEAKER LOW PRESSURE
SYSTEM TRACKS EAST ACROSS THE OHIO VALLEY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AN INTENSE WINTER STORM IS CENTERED ACROSS EASTERN MAINE...WITH
THE BACK EDGE OF SNOW FROM THIS STORM EXTENDING BACK INTO
NORTHERN NEW YORK. HEAVY SNOW HAS ENDED IN OUR CWA...WITH
LINGERING SNOW EXPECTED TO TAPER OFF THROUGH THE EARLY AFTERNOON
HOURS. BECAUSE OF THIS...WILL ALLOW THE WINTER STORM WARNING TO
EXPIRE AT 100 PM.

OTHERWISE...A TROF AXIS EXTENDING BACK ACROSS LAKE HURON WILL
PIVOT TO THE SOUTHEAST AND BRING A ROUND OF LIGHT SNOW TO WESTERN
PORTIONS OF THE SOUTHERN TIER. NAM/HRRR/RGEM GUIDANCE PICKS UP ON
THIS...SUGGESTING ONLY LIGHT ACCUMULATIONS OF ABOUT AN INCH.

TONIGHT...THE SHORTWAVE WILL SLIDE ACROSS THE UPPER GREAT LAKES
AND OHIO VALLEY. THIS WILL HELP TO STRENGTHEN AN AREA OF SURFACE
LOW PRESSURE WELL TO OUR SOUTH NEAR TENNESSEE WHICH WILL THEN
SHIFT EAST TOWARD THE OUTER BANKS. WHILE THIS SURFACE SYSTEM WILL
NOT IMPACT OUR FORECAST AREA WE HAVE A CHANCE OF SEEING SOME
SCATTERED SNOW SHOWERS ACROSS WESTERN AND CENTRAL NEW YORK
ASSOCIATED WITH THE PASSING MID LEVEL SHORTWAVE AND ITS ENHANCED
MOISTURE.

ALTHOUGH IT IS NOT COLD ENOUGH ALOFT FOR PURE LAKE EFFECT...EXPECT
THAT THERE WILL BE A CONVERGENCE BOUNDARY DOWN THE LENGTH OF LAKE
ONTARIO THIS EVENING. THIS COMBINED WITH MOISTURE ASSOCIATED WITH
THE TROF SHOULD BE ENOUGH TO DEVELOP A MODEST LAKE ENHANCED BAND.
ACCUMULATIONS SHOULD BE LIGHT...WITH LOCALIZED AMOUNTS OF A FEW
INCHES ON THE TUG HILL. OTHERWISE...EXPECT LIGHT ACCUMULATIONS FOR
SCATTERED SNOW SHOWERS. TEMPERATURES OVERNIGHT WILL ONLY SLIDE
DOWN INTO THE LOW 20S TO MID TEENS WITH LINGERING CLOUD COVER AND
WEAK COLD ADVECTION.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
IT WILL BE A RELATIVELY QUIET WEEKEND FOR MUCH OF THE FORECAST AREA
AS MUCH OF THE ACTION WILL BE FOCUSED ON A POTENT UPPER LEVEL
SHORTWAVE AND ACCOMPANYING SURFACE LOW THAT WILL BE MARCHING ACROSS
THE OHIO VALLEY FRIDAY NIGHT BEFORE MATURING INTO A FULL FLEDGED
NOR'EASTER AS IT TRACKS OFF THE NORTHEAST COAST AND INTO THE
CANADIAN MARITIMES BY SUNDAY MORNING. THE LOWER GREAT LAKES SHOULD
REMAIN OUTSIDE OF THE WESTERN PERIPHERY OF THIS SYSTEM...NONETHELESS
WE MAY SEE A FEW SNOW SHOWERS ACROSS WESTERN NEW YORK SATURDAY AS A
MOISTURE STARVED SECONDARY UPPER LEVEL TROUGH TRAVERSES THE REGION.
THE POTENTIAL FOR ACCUMULATING SNOWS WILL BE A LITTLE BETTER
EAST/SOUTHEAST OF LAKE ONTARIO WHERE WEST-NORTHWESTERLY FETCH SHOULD
YIELD SOME LIMITED LAKE EFFECT ACTIVITY...HOWEVER EVEN HERE
CONDITIONS WILL BE MARGINAL OWING TO CONSIDERABLE MID-LEVEL DRY AIR
WITH EQUILIBRIUM LEVELS AROUND 5KFT AT BEST THROUGH THE FORECAST
PERIOD. NONETHELESS WE COULD SEE 1 TO 3 INCHES OF ACCUMULATION FROM
WAYNE TO OSWEGO COUNTIES SATURDAY THROUGH SUNDAY MORNING.

YET ANOTHER FAST MOVING SHORTWAVE WILL DROP ACROSS THE GREAT LAKES
SUNDAY...BRINGING A FINAL ROUND OF SCATTERED SNOW SHOWERS TO THE
FORECAST AREA. ONCE AGAIN EXPECT ACCUMULATIONS SHOULD BE NEGLIGIBLE
GIVEN THE SYSTEM/S SPEED AND LACK OF MOISTURE. HIGH PRESSURE THEN
BUILDS ACROSS THE REGION SUNDAY NIGHT.

TEMPERATURES WILL CONTINUE TO RUN WELL BELOW AVERAGE AS THE PARADE
OF UPPER LEVEL TROUGHS USHER IN SUCCESSIVE WAVES OF COLDER AIR
ACROSS THE LOWER GREAT LAKES. 20S ON SATURDAY WILL GIVE WAY TO HIGHS
IN THE TEENS SUNDAY. WITH HIGH PRESSURE BRINGING CLEARING SKIES AND
LIGHT WINDS SUNDAY NIGHT...EXPECT THE MERCURY TO PLUNGE BELOW ZERO
ACROSS THE SOUTHERN TIER AND AS LOW AS 20 BELOW IN THE NORTH COUNTRY
WHILE BARELY HOLDING JUST ABOVE ZERO ELSEWHERE.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AN ACTIVE PATTERN WILL CONTINUE THROUGH THE LONG TERM PORTION OF THE
FORECAST...ALTHOUGH THE EXPECTED WARMING TREND IS STILL ON TRACK FOR
THE SECOND HALF OF NEXT WEEK.

ANOTHER SHARP TROUGH AND SURFACE LOW WILL CROSS THE LOWER LAKES
REGION LATER MONDAY AFTERNOON AND MONDAY NIGHT. THE ECMWF CONTINUES
WITH A LITTLE SLOWER TIMING THAN THE GFS...AND THIS SLOWER TIMING IS
PREFERRED. WITH THIS IN MIND...WILL CONTINUE WITH JUST LOW CHANCE
POPS FOR MONDAY AFTERNOON ACROSS WESTERN NY WITH LIKELY ARRIVING FOR
MONDAY NIGHT. TEMPERATURES WILL BE MODERATING BY THIS TIME...AND IT
WILL BE MARGINAL FOR ALL SNOW...WITH SOME MIXED PRECIP POSSIBLE
ESPECIALLY IF THE MILDER GFS VERIFIES. FOR NOW WILL SIDE WITH THE
COOLER ECMWF SOLUTION AND KEEP IT ALL SNOW...BUT SOME MIX MAY
EVENTUALLY NEED TO BE INTRODUCED.

THIS SYSTEM WILL QUICKLY EXIT TO THE NORTHEAST ON TUESDAY WITH ANY
SNOW ENDING FROM SOUTHWEST TO NORTHEAST. THE LATEST 12Z GFS AND
ECMWF TRACK THIS SYSTEM SUCH THAT THE COLDER AIR BEHIND IT WILL
REMAIN NORTH OF THE LOWER LAKES. THIS WILL ALLOW TEMPERATURES TO
RECOVER TO A LITTLE ABOVE AVERAGE FOR TUESDAY...WITH HIGHS INTO THE
UPPER 30S IN MOST AREAS.

WEDNESDAY AND THURSDAY THE WARMING TREND WILL CONTINUE...WITH SHARP
WARMING POSSIBLE BY THURSDAY IF THE CURRENT MODEL SOLUTIONS OF A
DEEPER TROUGH OVER THE UPPER MIDWEST VERIFY. WITH THIS IN MIND...
HAVE BROUGHT TEMPERATURES INTO THE MID TO UPPER 40S ACROSS THE
REGION FOR THE NEW DAY 7 THURSDAY...AND 50S WOULD NOT BE OUT OF THE
QUESTION IF THE WARMER ENSEMBLE MEMBERS VERIFY.

THE WARM PATTERN LOOKS TO LAST...AND EVEN AMPLIFY THROUGH THE END OF
NEXT WEEK AND NEXT WEEKEND. BOTH THE GFS AND ECMWF SUGGEST ONE OR
POSSIBLY TWO STRONG SYSTEMS LIFTING INTO THE CENTRAL OR UPPER GREAT
LAKES DURING THIS TIME...WITH STRONG PUSHES OF WARM AIR AHEAD OF
THEM. IT DOES APPEAR IT WILL TURN MUCH COLDER AGAIN AFTER NEXT
WEEKEND AS THE LONGWAVE TROUGH BECOMES RE-ESTABLISHED IN THE CENTRAL
AND EASTERN PORTION OF THE NATION.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
FOR THIS AFTERNOON...EXPECT A MIX OF VFR/MVFR CIGS. LIGHT SNOW
WILL BRING A PERIOD OF 2SM VSBY TO JHW...BUT THIS SHOULD IMPROVE.
THIS EVENING...EXPECT A DEVELOPING SW FLOW WITH SCATTERED LAKE
ENHANCED SNOW SHOWERS IN A FEW SPOTS. FOR THE MOST PART...EXPECT
MVFR CIGS TONIGHT. THE EXCEPTION IS AT JHW...WHERE LOWER IFR CIGS
ARE EXPECTED DUE TO UPSLOPING. MVFR CIGS WILL LIKELY LINGER INTO
SATURDAY AS A WEAK DISTURBANCE MOVES ACROSS THE REGION.

OUTLOOK...
SATURDAY...MVFR/IFR IN SCATTERED TO NUMEROUS SNOW SHOWERS EAST
AND SOUTHEAST OF THE LAKES...WITH VFR/MVFR CONDITIONS PREVAILING
OUTSIDE ANY SNOW SHOWERS.
SUNDAY...MAINLY VFR WITH A CHANCE OF SNOW SHOWERS SOUTHEAST OF THE
LAKES.
MONDAY AND TUESDAY...VFR/MVFR WITH A CHANCE OF SNOW SHOWERS.

&&

.MARINE...
THE WINTER STORM WILL DEPART ACROSS THE GULF OF MAINE THEN OUT INTO
THE CANADIAN MARITIMES DURING THE COURSE OF TODAY. A MODEST PRESSURE
GRADIENT WILL REMAIN IN PLACE ACROSS THE LOWER GREAT LAKES...WITH
NORTHEASTERLY WINDS BACKING TO WESTERLY OVER TIME. WINDS AND WAVES
WILL REMAIN JUST SHORT OF ADVISORY LEVELS.

SATURDAY ANOTHER LOW WILL CROSS THE TENNESSEE VALLEY AND SHIFT OFF
THE MID ATLANTIC COAST. AS IT DEEPENS OFF THE COAST THE PRESSURE
GRADIENT ACROSS LAKE ONTARIO WILL INCREASE WITH WINDS AND WAVES
INCREASING. SMALL CRAFT ADVISORIES MAY BECOME NECESSARY ALONG THE
SOUTHERN LAKE ONTARIO SHORELINE.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...SMITH
NEAR TERM...APFFEL/SMITH
SHORT TERM...WOOD
LONG TERM...HITCHCOCK
AVIATION...APFFEL
MARINE...APFFEL/SMITH
Hazardous weather outlook, Feb 14, 12:47 PM EST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
1247 PM EST FRI FEB 14 2014

NYZ001>008-010>014-019>021-085-151800-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
1247 PM EST FRI FEB 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-151800-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
1247 PM EST FRI FEB 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

Nearby

Small Craft Advisories in New York, 2014Every small craft advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.